Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 128, NWS Wichita, KS

July 15, 2007Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 15, 2007, 6:50 PM CDT for Russell County, Kansas. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2007, 6:50 PM CDT (23:50 UTC)
Expired
Jul 15, 2007, 7:43 PM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Russell County, KS

The radar

The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 7:06 PM CDTTSTM WND GST 70Luray, KSQUARTER SIZE HAIL COVERED THE GROUND.
Jul 15, 7:08 PM CDTTSTM WND GST 70Luray, KSWIND GUST WAS MEASURED BY KSN WEATHERLAB.
Jul 15, 7:10 PM CDTTSTM WND DMGLuray, KS6 INCH DIAMETER TREE BRANCH BLOWN 40 FEET FROM THE TREE.
Jul 15, 7:20 PM CDTHAIL 1.25Luray, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 152350
SVRICT
KSC167-160045-
/O.NEW.KICT.SV.W.0128.070715T2350Z-070716T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT SUN JUL 15 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS.

* UNTIL 745 PM CDT.

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...
  AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  LURAY...OR 20 MILES NORTHEAST OF RUSSELL...AND MOVING SOUTH AT 10
  MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  LUCAS...LURAY...WALDO...WILSON LAKE.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

THIS IS A DANGEROUS STORM.

VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3913 9850 3913 9879 3894 9891 3891 9854

$$

JAKUB
3 follow-up statements
000 
WWUS53 KICT 160009
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
708 PM CDT SUN JUL 15 2007

KSC167-160045-
/O.CON.KICT.SV.W.0128.000000T0000Z-070716T0045Z/
RUSSELL KS-
708 PM CDT SUN JUL 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
RUSSELL COUNTY UNTIL 745 PM CDT...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS OF 60 TO 70 MPH.  THIS STORM WAS
LOCATED NEAR LURAY...OR 19 MILES NORTHEAST OF RUSSELL...MOVING SOUTH
AT 10 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT RURAL AREAS OF NORTHERN RUSSELL 
COUNTY...AND THE TOWNS OF LURAY AND LUCAS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS UP TO 70 MPH 
AND QUARTER SIZE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE 
AND STAY AWAY FROM WINDOWS

LAT...LON 3913 9850 3913 9879 3894 9891 3891 9854

$$

JAKUB
000 
WWUS53 KICT 160021
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CDT SUN JUL 15 2007

KSC167-160045-
/O.CON.KICT.SV.W.0128.000000T0000Z-070716T0045Z/
RUSSELL KS-
719 PM CDT SUN JUL 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
RUSSELL COUNTY UNTIL 745 PM CDT...

AT 706 PM CDT...A TRAINED WEATHER SPOTTER REPORTED 70 MPH WINDS AND 
QUARTER SIZE HAIL IN LURAY WITH THIS THUNDERSTORM. THIS STORM WAS 
LOCATED NEAR LURAY...OR 16 MILES NORTHEAST OF RUSSELL...MOVING SOUTH 
AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN 
RUSSELL COUNTY...INCLUDING THE TOWN OF LURAY. THIS STORM IS EXPECTED 
TO PASS TO THE WEST OF LUCAS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OR LARGE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS

LAT...LON 3913 9850 3913 9879 3894 9891 3891 9854

$$

LAWSON
000 
WWUS53 KICT 160043
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT SUN JUL 15 2007

KSC167-160053-
/O.CAN.KICT.SV.W.0128.000000T0000Z-070716T0045Z/
RUSSELL KS-
743 PM CDT SUN JUL 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSSELL COUNTY HAS
BEEN CANCELLED...

AT 739 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3913 9850 3913 9879 3894 9891 3891 9854

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:14 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 15, 3:14 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT SUN JUL 15 2007

.DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE IS HOW THE WAVE IN
NEBRASKA WILL AFFECT OUR CONVECTION CHANCES TONIGHT. THE NEXT
PROBLEM IS HOW FAST A BACK DOOR FRONT WILL MOVE INTO THE AREA LATE
THIS WEEK.

TONIGHT:
LATEST WATER VAPOR LOOP IS SHOWING A WEAK MID LEVEL WAVE MOVING
THROUGH NORTH CENTRAL KANSAS. LATEST SURFACE ANALYSIS...WAS SHOWING
THE SURFACE BOUNDARY SITUATED MAINLY IN SOUTHWEST MISSOURI AND
NORTHEAST OKLAHOMA. RIGHT NOW...WE ARE NOT ANTICIPATING ANYTHING
MORE THAN JUST AN ISOLATED STORM IN SOUTHEAST KANSAS LATE THIS
AFTERNOON AND EARLY THIS EVENING. THE NEXT WAVE OF INTEREST WAS
SITUATED IN NORTH CENTRAL NEBRASKA. LATEST VISIBLE LOOP IS SHOWING
SOME THUNDERSTORMS DEVELOPING IN THAT REGION. THESE STORMS WILL BE
MOVING INTO AN AREA OF MIXED LAYER CAPES AROUND 2500J/KG IN CENTRAL
NEBRASKA. THE 0-6KM SHEAR PROFILES FROM THIS REGION IS AROUND 30 TO
40 KTS SO THESE STORMS MAY BE ABLE TO SUSTAIN THEMSELVES FOR A
WHILE. HOW FAR SOUTH THEY WILL MOVE BEFORE THEY DISSIPATE IS THE BIG
QUESTION. THE GFS/LOCAL WRF IS SHOWING THE AXIS OF GREATEST
INSTABILITY EXTENDING FROM CENTRAL NEBRASKA TO SOUTH CENTRAL KANSAS
THIS EVENING. THE BEST SHEAR PROFILES ARE LOCATED IN CENTRAL KANSAS
SO THAT AREA STANDS A CHANCE OF SEEING SOME STORMS IN THAT REGION.
WE INTRODUCED POPS FOR CENTRAL KANSAS DURING THE EVENING TIMEFRAME.
AFTER MIDNIGHT...THE MODELS ARE SHOWING THE MESOSCALE CONVECTIVE
VORT LOBE (MCV) MOVING INTO SOUTH CENTRAL KANSAS. I WOULD NOT BE
SURPRISED IF A STORM OR TWO DEVELOPS IN SOUTH CENTRAL OR SOUTHEAST
KANSAS...ESPECIALLY SINCE THERE IS AN INFLUENCE FROM THE LOW LEVEL
JET.

MONDAY-THURSDAY:
THE MODELS ARE SHOWING THE UPPER LEVEL RIDGE BUILDING OVER THE
PLAINS. THIS WILL ALLOW FOR TEMPERATURES TO SLOWLY CLIMB OVER THE
AREA AS THE POSITIVE SENSIBLE HEAT FLUX BEGINS TO DOMINANT OVER
THE LATENT HEAT PROCESS. WE ALSO LOWERED OVERNIGHT TEMPERATURES A
COUPLE OF DEGREES SINCE THE CONDENSATION PROCESS WILL TEND TO LOWER
DEWPOINTS AND ALLOW TEMPERATURES TO FALL TOWARDS DAYBREAK. WE DID
RAISE TEMPERATURES ON THURSDAY MAINLY IN CENTRAL KANSAS SINCE THE
LATEST GFS/ECMWF/UKMET ARE SHOWING THE FRONTAL BOUNDARY APPROACHING
NORTHERN KANSAS WHICH WILL INCREASE THE COMPRESSIONAL WARMING.

THURSDAY NIGHT-SUNDAY:
THE LATEST GFS IS STARTING TO TREND TOWARDS THE ECMWF/UKMET/CANADIAN
SOLUTIONS IN AMPLIFYING THE PATTERN AND ALLOWING A FAIRLY STRONG
TROF TO DEVELOP IN THE GREAT LAKES REGION. THIS FEATURE IS PROGGED
TO DIVE SOUTH INTO THE OHIO VALLEY AND DRAG A BACK DOOR COLD FRONT
THROUGH THE FORECAST AREA. THE TIMING OF THIS FRONT IS STILL AN
ISSUE AT THIS POINT...BUT THE MODELS ARE SUGGESTING ON BRINGING THIS
FRONT THROUGH MAINLY DURING THE THURSDAY NIGHT AND FRIDAY TIMEFRAME.
THIS FRONT WILL HAVE QUITE A BIT OF CAP TO OVERCOME BEFORE
INITIATING ANY CONVECTION ESPECIALLY AS YOU HEAD TOWARD THE HIGH
PLAINS. WE HAVE INTRODUCED A SLIGHT CHANCE OF THUNDERSTORMS MAINLY
FOR THE EASTERN HALF OF THE FORECAST AREA. OTHERWISE...SURFACE HIGH
PRESSURE WILL BUILD IN FROM GREAT LAKES REGION ON SATURDAY AND
SUNDAY AND PROVIDE SLIGHTLY COOLER TEMPERATURES.

COX

&&

.AVIATION...

FOR 18Z TAFS...MAIN AVIATION CONCERN FOR THIS TAF ISSUANCE IS
CONVECTIVE POTENTIAL ACROSS SE KS. BEST INSTABILITY AND DEEPER
MOISTURE LOOKS TO BE SITUATED OVER SE KS WHERE CU SHOULD BE FORMING
HERE PRETTY QUICK. WITH LACK OF SURFACE CONVERGENCE AM NOT EXPECTING
ANYTHING TOO WIDESPREAD. ALSO FEEL THAT SE KS STILL MAYBE IN AN AREA
OF SUBSIDENCE BEHIND THE CONVECTIVELY INDUCED WAVE THAT IS CURRENTLY
TRACKING OVER SE OK. THIS SUBSIDENCE MAY ALSO ACT TO DELAY
CONVECTION AND ALSO MAY HELP TO KEEP IT ISOLATED.

THERE MAYBE SOME SHALLOW FOG POTENTIAL OVER SE KS TONIGHT WHERE
DEEPER MOISTURE IS LOCATED. HOWEVER GIVEN THE LOW CONFIDENCE AND
LIKELIHOOD THAT IT WILL BE PATCHY IF IT DEVELOPS...WILL LEAVE OUT
FOR NOW.

LAWSON

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  94  70  95 /  20  10  10  10
HUTCHINSON      67  95  68  96 /  20   0  10  10
NEWTON          68  94  69  95 /  20  10  10  10
ELDORADO        69  93  70  94 /  20  10  10  10
WINFIELD-KWLD   70  94  71  94 /  20  10  10  10
RUSSELL         66  98  67  98 /  20   0  10   0
GREAT BEND      66  98  67  98 /  10   0  10   0
SALINA          67  98  68  98 /  20   0  10  10
MCPHERSON       67  96  68  96 /  20   0  10  10
COFFEYVILLE     69  92  70  93 /  20  10   0  10
CHANUTE         68  92  69  93 /  20  10  10  10
IOLA            68  92  69  93 /  20  10  10  10
PARSONS-KPPF    68  92  69  93 /  20  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 15, 4:15 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT SUN JUL 15 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161330-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 PM CDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EARLY
THIS EVENING OVER CENTRAL AND SOUTHEAST KANSAS. TOWARDS MIDNIGHT...A
COMPLEX OF THUNDERSTORMS MAY MOVE OUT OF NEBRASKA AND MOVE INTO
CENTRAL KANSAS. IF ANY OF THE STORMS HOLD TOGETHER THEY MAY MOVE
INTO SOUTH CENTRAL AND SOUTHEAST KANSAS TOWARDS DAYBREAK.

THE MAIN THREATS WITH ANY OF THESE STORMS TONIGHT WILL BE WIND GUSTS
TO 50 MPH AND DIME SIZED HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT IS EXPECTED TO MOVE THROUGH CENTRAL AND SOUTHEAST
KANSAS THURSDAY NIGHT AND FRIDAY. THIS FRONT MAY TRIGGER A FEW
THUNDERSTORMS MAINLY IN CENTRAL AND SOUTHEAST KANSAS. ANY STORM THAT
DOES DEVELOP IT MAY BECOME STRONG AND PRODUCE WIND GUSTS UP TO 50
MPH AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/ES/JMC

In the hours before

Special weather statement, Jul 15, 4:38 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
438 PM CDT SUN JUL 15 2007

KSZ091-092-152215-
HARPER-SUMNER-
438 PM CDT SUN JUL 15 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND SUMNER COUNTIES...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARGONIA...OR 15 MILES NORTHEAST OF
ANTHONY...AND MOVING SOUTH AT 5 MPH.

DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

JAKUB
Special weather statement, Jul 15, 5:12 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT SUN JUL 15 2007

KSZ091-092-152245-
HARPER-SUMNER-
512 PM CDT SUN JUL 15 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND SUMNER COUNTIES...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ARGONIA...OR 13 MILES EAST
OF ANTHONY...AND MOVING SOUTH AT 5 MPH.

DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS
STORM. VERY HEAVY DOWNPOURS WILL ALSO OCCUR WITH STORM.

JAKUB
Special weather statement, Jul 15, 6:33 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT SUN JUL 15 2007

KSZ032-160015-
RUSSELL-
633 PM CDT SUN JUL 15 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 6 MILES NORTHEAST OF LURAY...OR 24 MILES
NORTHEAST OF RUSSELL...AND MOVING SOUTH AT 10 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE POSSIBLE WITH
THIS STORM. THE TOWN OF LURAY IS IN THE PATH OF THIS STORM.

PEOPLE IN NORTHEASTERN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:28 AM CDTSevere Thunderstorm WarningICTLabette47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.